Hail, Las Animas
- When
- June 13, 12:40 PM MST to 12:45 PM MST
- Where
- Las Animas County, 2 mi N of Branson
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.050, -103.900
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 13, 2:30 AM MST, 10 hours 10 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 330 AM MDT FRI JUN 13 2003 SHORT TERM DISCUSSION...(TODAY/TONIGHT). ...CHALLENGES CONTINUE TO BE SEVERE/HEAVY RAIN POTENTIAL... MODEL QPF PLACEMENT/AMOUNTS, BOTH ETA AND GFS, HAVING DIFFICULTY LAST FEW RUNS. EVEN 00Z ETA/AVN INITIALIZATIONS AND FORECASTS FOR TONIGHT HAVE BEEN OFF. MESO-ETA IS REALLY OVER FORECASTING THE 3 HOURLY PRECIP AMOUNTS ON THE PLAINS THIS MORNING, AND THE PLACEMENT OF THE PRECIP IS BAD AS WELL. SUFFICE IT TO SAY, FORECAST CONFIDENCE IS LOW RIGHT NOW AS ACKNOWLEDGED IN NCEP DISCUSSIONS THIS MORNING. SO, WILL SHOOT FROM THE HIP. IN GENERAL, WE SHOULD BE IN FOR ANOTHER DAY OF SCATTERED CONVECTION ACROSS THE ENTIRE FORECAST AREA. TODAY LOOKS A LOT LIKE YESTERDAY, WITH A HIGH CAPE/LOW CIN ENVIRONMENT. SO, SHOULD SEE LOTS OF EARLY TOWERS AROUND LIKE YESTERDAY, VENTING CAPE EARLY, AND, THUSLY, HOLDING DOWN THE SEVERE POTENTIAL A LITTLE. SHEAR LOOKS A LITTLE BETTER TODAY THAN YESTERDAY, SO THIS MAY TEND TO COMPENSATE FOR THE EARLY VENTING AND HELP TO SPIN UP A FEW SEVERE STORMS ANYWAY. AGAIN, THE MAIN THREATS WOULD APPEAR TO BE LARGE HAIL (TO AROUND 1 INCH) AND STRONG WINDS. HEAVY RAIN WILL CONTINUE TO BE A THREAT TODAY WITH PRECIPITABLE WATERS STILL HANGING IN THERE BETWEEN .75 AND 1.00 INCHES OVER THE EAST (LESS TO THE WEST). WITH SOMEWHAT INCREASED STEERING FLOW TODAY, STORMS MAY TEND TO MOVE A LITTLE FASTER, SO THIS MAY TEND TO DIMINISH THE HEAVY RAIN THREAT SOMEWHAT. STILL SOME LIGHTWEIGHT CONVECTION ONGOING ACROSS THE PLAINS THIS MORNING, ASSOCIATED WITH AN AREA OF STRETCHING DEFORMATION, BETWEEN WEEK DISTURBANCES TO THE EAST AND TO THE WEST OF THE DEFORMATION AXIS THAT LIES ACROSS THE SOUTHEAST PLAINS. THE RUC80 INDICATES THE TOTAL DEFORMATION ALONG THIS AXIS PEAKED AROUND 200 AM AND IS STARTING TO DECREASE NOW. HOWEVER, MAY STILL SEE SOME OF THIS ACTIVITY LINGER INTO THE DAYLIGHT HOURS, SO MAY END UP KEEPING SOME ISOLATED POPS IN THE FORECAST ACROSS THE PLAINS FOR THIS MORNING. THUNDERSTORM ACTIVITY COULD LINGER LATER THAN USUAL AGAIN TONIGHT, AT LEAST IN ISOLATED FASHION, LIKE IT IS NOW. LW LONG TERM DISCUSSION...(SATURDAY THROUGH NEXT THURSDAY). RELATIVELY COMPLEX WEATHER PATTERN IN THE OFFING AS UPPER PERTURBATIONS...ADEQUATE ATMOSPHERIC MOISTURE AND UPSLOPE FLOW BATTLE APPROACHING UPPER RIDGE TO GAIN CONTROL OF THE REGIONS WEATHER. INITIALLY DURING SATURDAY UPPER RIDGE OVER CWFA...HOWEVER SOME UPSLOPE FLOW AND FAVORABLE ATMOSPHERIC MOISTURE WILL ALLOW AT LEAST ISOLATED POPS TO OCCUR. TEMPERATURES EXPECTED TO CONTINUE ON GRADUAL CLIMB SATURDAY AS COMPARED TO TEMPERATURES PREVIOUS THURSDAY AND FRIDAY. BY SUNDAY...UPPER HIGH DEVELOPS JUST SOUTH OF THE FOUR CORNERS... HOWEVER ATMOSPHERIC MOISTURE LEVELS PROJECTED TO CONTINUE TO INCREASE AND COMBINE WITH ADDITIONAL HEATING AND CONTINUED UPSLOPE FLOW TO WARRANT AT LEAST ISOLATED MAINLY AFTERNOON AND EVENING POPS ONCE AGAIN. ON MONDAY...SOME WEAKENING OF THE UPPER RIDGE IS PROJECTED ALONG WITH SOME MINOR COOLING. ATMOSPHERIC MOISTURE CONTINUES ON THE UPWARD TREND ALONG WITH CONTINUED UPSLOPE FLOW...THEREFORE WENT WITH A SLIGHT CHANCE OF MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN. BY TUESDAY...A WEAK UPPER LOW IS PROJECTED TO CRUISE ACROSS REGION AND THIS COMBINED WITH CONTINUED UPSLOPE FLOW AND AN EVEN MORE FAVORABLE ATMOSPHERIC MOISTURE PROFILE PROMPTS ME TO PAINT GRIDS/ZONES WITH ISOLATED TO SCATTERED POPS. TEMPERATURES NOT EXPECTED TO BE MUCH DIFFERENT THAN VALUES NOTED ON MONDAY. FOR WEDNESDAY...ATMOSPHERIC MOISTURE EXPECTED TO REACH ITS ZENITH ALONG WITH ADDITIONAL UPSLOPE FLOW AS UPPER HIGH CONTINUES TO MAINTAIN ITS PRESENCE OVER EASTERN ARIZONA AND THE MAJORITY OF NEW MEXICO. THE COOLEST TEMPERATURES OF THE LONG TERM EXPECTED ON THIS DAY ALONG WITH ISOLATED TO SCATTERED POPS. BY NEXT THURSDAY...IT APPEARS THAT UPPER RIDGE WILL BEGIN TO MAKE A SOLID MOVE INTO CWFA...HOWEVER ENOUGH RESIDUAL MOISTURE ALONG WITH INCREASING TEMPERATURES AND CONTINUED UPSLOPE FLOW PROMPTS ME TO CONTINUE WITH ISOLATED POPS OVER THE CWFA. EVEN THOUGH IT IS JUST OUTSIDE MY LONG TERM WINDOW...IT DOES APPEAR THAT UPPER RIDGE TAKES CONTROL OF REGION BY NEXT WEEKEND...(DAYS 9-10) WHICH MEANS THAT MUCH DRIER CONDITIONS ALONG WITH TEMPERATURES FLIRTING WITH 100F OVER THE PLAINS MAY BE IN THE OFFING. TIME WILL TELL. JK .PUB...NONE.
COZ058>089-093>099-131500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 655 AM MDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ...SCATTERED THUNDERSTORMS AGAIN TODAY AND TONIGHT...A FEW POSSIBLY SEVERE PRODUCING LARGE HAIL, DAMAGING WINDS OR HEAVY RAIN... THE ATMOSPHERE OVER SOUTHERN COLORADO, ESPECIALLY SOUTHEAST COLORADO, REMAINS RIPE FOR CONVECTION. THE ATMOSPHERE IS FULL OF CONVECTIVE ENERGY AND CONTAINS VERY LITTLE CONVECTIVE INHIBITION. CONSEQUENTLY, THUNDERSTORMS SHOULD BEGIN FIRING OVER THE MOUNTAINS BY EARLY AFTERNOON, AND THEN SPREAD EAST ACROSS THE PLAINS DURING THE REMAINDER OF THE AFTERNOON INTO THE EVENING. THE MAIN THREATS FROM STORMS TODAY WILL BE HAIL TO AROUND 1 INCH IN DIAMETER, WIND GUSTS TO AROUND 60 MPH, LIGHTNING, AND HEAVY RAIN. ALTHOUGH STEERING WINDS ARE A LITTLE STRONGER THAN YESTERDAY, A FEW STORMS COULD STILL MOVE SLOW ENOUGH TO PRODUCE SOME NUISANCE TYPE FLOODING. SEVERE STORMS AND HEAVY RAIN COULD OCCUR ANYWHERE ON THE SOUTHEAST PLAINS TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY. ISOLATED THUNDERSTORMS ARE EXPECTED TO ONCE AGAIN DEVELOP ACROSS THE REGION ON SATURDAY...WITH THE GREATEST THUNDERSTORM COVERAGE EXPECTED ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS. WITH EASTERLY UPSLOPE FLOW...AND INCREASING ATMOSPHERIC LOW LEVEL MOISTURE...ONE OR TWO THUNDERSTORMS COULD BECOME SEVERE ACROSS THE SOUTHEAST PLAINS... PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. FROM SUNDAY INTO NEXT THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE PROJECTED TO DEVELOP EACH DAY ACROSS THE REGION...MAINLY DURING THE AFTERNOON AND EVENING. AT THIS TIME THE MAIN THREAT FROM THE STRONGEST OF THESE STORMS APPEARS TO BE HEAVY RAINFALL AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1 PM TODAY ACROSS THE SOUTHEAST PLAINS.
The Pueblo radar (KPUX), 159 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364932, 5364933, 5364934.